Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, September 7, 2012

September 7, 2012 · NWS TSA · 37 events in 11 counties and zones

Severe thunderstorms developed ahead of and along a strong cold front that moved into the region during the early afternoon of the 7th. A couple of the storms evolved into supercell thunderstorms early in the event across southeastern Kansas and northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
1
Property damage
$756,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed ahead of and along a strong cold front that moved into the region during the early afternoon of the 7th. A couple of the storms evolved into supercell thunderstorms early in the event across southeastern Kansas and northeastern Oklahoma. One such storm developed over Washington County and moved eastward across Nowata County. This storm produced significant damage across central Nowata County as a result of hail up to baseball size and wind gusts of 80 to 100 mph. The supercell thunderstorm then merged into a developing line of severe thunderstorms along the cold frontal boundary over eastern Nowata County. The line of storms subsequently produced numerous reports of damaging wind across northeast and east-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 7, 11:50 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 11:50 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT FRI SEP 7 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STRONG COLD FRONT MOVING THROUGH EASTERN OK/NORTHWEST
ARKANSAS THIS AFTERNOON/EVENING. SCATTERED TSRA PRE-FRONT...
MORE NUMEROUS TSRA WITH/BEHIND THE FRONT...ESPECIALLY
NORTHEAST OK AND NORTHWEST AR. THERE WILL BE A 2-5 HOUR
PERIOD OF GUSTY NORTH WINDS BEGINNING AN HOUR OR TWO AFTER
FRONTAL PASSAGE. GUST COULD REACH 40 KTS IN NORTHEAST OK.
TSRA CHANCES SHOULD BE OVER BY 06Z EASTERN OK TAF SITES AND
AN HOUR OR TWO AFTERWARD NORTHWEST AR TAF SITES. VFR AFTERWARD.

&&

.PREV DISCUSSION... /ISSUED 1034 AM CDT FRI SEP 7 2012/

DISCUSSION...
LATEST 12Z MODEL DATA  CLOSE TO MID-SHIFT FORECAST
ON FRONTAL TIMING POTENTIAL THUNDER/PRECIP. RAISED
MAX TEMPS A TAD THIS AFTERNOON AREAS SOUTH OF I-40
AND MADE OTHER MINOR GRID REFINEMENTS.  WINDY POST
FRONT.                                          GW

PREV DISCUSSION... /ISSUED 624 AM CDT FRI SEP 7 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STRONG COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA THIS AFTERNOON
.SWEEPING THROUGH THE REMAINDER OF THE AREA AROUND MIDNIGHT. VFR
CONDITIONS WILL GENERALLY PREVAIL AHEAD OF FRONT...WITH MVFR CONDITIONS
ALONG/BEHIND BOUNDARY WITH ANY THUNDERSTORM ACTIVITY. STRONG/GUSTY
NORTH WINDS WILL DEVELOP BEHIND THE FRONT LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS BEFORE SUBSIDING.

PREV DISCUSSION... /ISSUED 300 AM CDT FRI SEP 7 2012/

DISCUSSION...

THE LAST DAY OF THE EXCESSIVE HEAT IS FINALLY UPON US...WITH A
STRONG COLD FRONT POISED TO PUSH ITS WAY THROUGH THE AREA FROM
MID AFTERNOON INTO THE OVERNIGHT. TEMPERATURES SHOULD WARM QUICKLY
AHEAD OF THE BOUNDARY...ALLOWING MUCH OF THE SOUTHERN TWO THIRDS
OF THE FORECAST AREA TO REACH TRIPLE DIGITS AGAIN...AND THE REST
OF THE AREA TO STILL SEE ABOVE NORMAL TEMPERATURES. THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNINGS CURRENTLY IN EFFECT STILL
LOOK GOOD...WITH HEAT INDICES NEAR 105 EXPECTED.

THE FRONT IS EXPECTED TO BEGIN PUSHING INTO THE AREA IN THE 20 TO
21Z TIME FRAME...WITH QUICKLY FALLING TEMPERATURES BEHIND THE
BOUNDARY...AND SEVERE CONVECTION POSSIBLE ALONG AND AHEAD OF IT.
THE GREATEST CONVECTIVE COVERAGE SHOULD BE NEAREST THE UPPER
TROUGH ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...LIKELY DURING THE LATE AFTERNOON AND EVENING HOURS.
INSTABILITY AHEAD OF THE FRONT...AND SHEAR PARAMETERS ALONG THE
FRONT ARE BOTH SUPPORTIVE OF A LARGE HAIL AND /ESPECIALLY/
DAMAGING WIND THREAT. MOST OF THE THUNDERSTORM ACTIVITY WILL BE
OUT OF THE AREA BY 06Z...ALTHOUGH SOME STORMS MAY LINGER IN THE
SOUTH AND EAST A BIT LONGER.

IN ADDITION TO THE SEVERE WEATHER CONCERNS...THE STRONG COLD
ADVECTION BEHIND THE FRONT WILL ALSO LEAD TO A PERIOD OF
STRONG/GUSTY NORTHERLY WINDS. 925 MB WINDS IN THE 45 TO 50 KT
RANGE ARE MORE THAN SUPPORTIVE OF WIND ADVISORY CRITERIA ACROSS
PORTIONS OF NORTHEAST OKLAHOMA DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. A WIND ADVISORY WILL BE ISSUED FOR AREAS TO THE
NORTHWEST OF A LINE FROM OKEMAH TO GROVE. IT IS NOT OUT OF THE
QUESTION THAT ADVISORY CRITERIA COULD BE MET FURTHER SOUTH OF THIS
LINE...BUT CONFIDENCE IS NOT AS HIGH AS POINTS FARTHER NORTH. WILL
PASS ALONG TO THE DAY SHIFT TO EVALUATE ANY NEED FOR AN EXPANSION.
THE GUSTY WINDS AND FALLING DEW POINTS MAY CONTRIBUTE TO A HIGHER
FIRE DANGER ACROSS PARTS OF NORTHEAST OKLAHOMA LATE AFTERNOON AND
EARLY EVENING...MAINLY IN AREAS THAT DO NOT SEE THUNDERSTORM
ACTIVITY.

FALL LIKE WEATHER WILL PREVAIL FOR THE WEEKEND IN THE WAKE OF THE
FRONT...WITH WIDESPREAD LOWS IN THE 50S AND HIGHS IN THE 70S/80S.
DESPITE THE COOLER TEMPERATURES...GUSTY NORTH WINDS ON SATURDAY
MAY CONTRIBUTE TO AN ELEVATED FIRE DANGER ACROSS ANY REMAINING DRY
AREAS. DRY CONDITIONS WILL REMAIN THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK...WITH TEMPERATURES WARMING INTO THE LOW TO MID 90S IN
MOST AREAS. MID RANGE MODELS CONTINUE TO SHOW ANOTHER FRONT IN THE
AREA BY THE END OF NEXT WEEK...BUT THERE IS LITTLE CONSISTENCY ON
WHEN THAT WILL MAKE ITS WAY INTO THE AREA. WILL THEREFORE KEEP IT
NORTH OF THE AREA WITH THIS FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  80  53  88 /  50   0   0   0
FSM   61  81  54  88 /  70   0   0   0
MLC   60  81  54  89 /  30   0   0   0
BVO   54  81  51  88 /  50   0   0   0
FYV   55  76  48  84 /  80   0   0   0
BYV   54  75  49  81 /  80   0   0   0
MKO   57  80  53  86 /  60   0   0   0
MIO   55  78  53  82 /  80   0   0   0
F10   58  80  56  87 /  40   0   0   0
HHW   63  82  55  87 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR OKZ053.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR OKZ049-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

     WIND ADVISORY FROM 4 PM FRIDAY TO 10 PM FRIDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067.

AR...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR ARZ019-ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR ARZ029.

&&

SHORT TERM...21
LONG TERM....30
AVIATION...21
Hazardous weather outlook, Sep 7, 12:22 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
122 PM CDT FRI SEP 7 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1257 PM CDT FRI SEP 7 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A SHARP COLD FRONT WILL MOVE THROUGH THE REGION DURING THE REMAINDER
OF THE AFTERNOON AND EARLY EVENING. BEFORE THE FRONT ARRIVES TEMPERATURES
OF 100 OR MORE WILL BE COMMON IN EAST CENTRAL AND SOUTHEAST OKLAHOMA AS
WELL AS WEST CENTRAL ARKANSAS. RELATIVE HUMIDITY VALUES OF 20 TO 30
PERCENT IN THAT SAME AREA AND SOUTHERLY WINDS OF 10 TO 15 MILES AN HOUR
WILL TRANSLATE TO AN ELEVATED FIRE RISK. ANY ONGOING FIRES WILL BE
DIFFICULT TO CONTAIN...AND A SIGNIFICANT WIND SHIFT AND INCREASE IN
WIND SPEED WILL OCCUR WITH FRONTAL PASSAGE.

AN HOUR OR TWO AFTER THE FRONT MOVES THROUGH...WINDS WILL GUST UP TO
35 TO 45 MILES AN HOUR FOR A FEW HOURS. PLACES FROM ABOUT INTERSTATE
44 ON NORTH AND WEST WILL EXPERIENCE THE MOST WIND.

ISOLATED TO WIDELY SCATTERED THUNDERSTORM AHEAD OF THE FRONT WILL
BECOME MUCH MORE NUMEROUS WITH AND BEHIND THE FRONT. NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS WILL STAND THE HIGHEST LIKELIHOOD OF THUNDERSTORMS.
A FEW OF THOSE STORMS MAY BECOME SEVERE LATE AFTERNOON INTO THE
EVENING HOURS. DAMAGING WIND WILL BE THE PRIMARY SEVERE THREAT WITH LARGE
HAIL A SECONDARY CONCERN. THE THREAT SHOULD BE OVER WELL BEFORE MIDNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SURFACE HIGH PRESSURE WILL BUILD INTO THE SOUTHERN PLAINS THIS
WEEKEND. THE FIRE DANGER THREAT WILL REMAIN ON SATURDAY GIVEN THE
DRIER AIR-MASS AND BRISK NORTH WINDS.

HIGH PRESSURE WILL SHIFT EAST OF THE REGION MONDAY INTO TUESDAY
WITH SOUTHERLY WINDS INCREASING. LIMITED MOISTURE RETURN FROM THE
GULF WILL CREATE AN INCREASING FIRE DANGER THREAT TUESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 7, 1:49 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
249 PM CDT FRI SEP 7 2012

OKZ054>056-072030-
NOWATA OK-OSAGE OK-WASHINGTON OK-
249 PM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NOWATA...NORTHEASTERN OSAGE AND WASHINGTON

AT 248 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF DEWEY...MOVING EAST AT 45 MPH. OTHER STORMS WERE INTENSIFYING
EAST OF PAWHUSKA...ALSO MOVING EAST AT 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9545 3659 9544 3659 9656 3699 9628
      3701 9557
TIME...MOT...LOC 1948Z 279DEG 23KT 3674 9587

The radar

The Tulsa radar (KINX), 91 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
September 7, 2:07 PM CST
Where
Nowata County, 0.67 mi SE of South Coffeeville Ar
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.994, -95.620

Several trees and power lines were blown down by strong thunderstorm wind.

Hail, Nowata

When
September 7, 2:15 PM CST
Where
Nowata County, 3 mi N of Nowata
Measured
2.75 in hail
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.743, -95.630

Wind-driven baseball size hail broke windows, damaged the roofs and siding of homes, and damaged automobiles.

Thunderstorm Wind, Nowata

When
September 7, 2:15 PM CST
Where
Nowata County, 0.8 mi NW of Nowata Arpt
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.728, -95.630

A tractor trailer was overturned by strong thunderstorm wind on Highway 169.

Thunderstorm Wind, Nowata

When
September 7, 2:15 PM CST
Where
Nowata County, Nowata
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.700, -95.630

Power lines were blown down by strong thunderstorm wind.

Thunderstorm Wind, Nowata

When
September 7, 2:20 PM CST
Where
Nowata County, 0.57 mi NNW of Nowata Arpt
Measured
87 kt (100 mph) estimated gust
Deaths
3 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.728, -95.624

An intense downburst destroyed a double wide mobile home, killing three occupants. The strong thunderstorm wind also destroyed at least two other mobile homes, damaged the roofs and siding of a number of permanent homes, destroyed a number of steel-framed or wood-framed outbuildings, snapped many power poles, and snapped or uprooted trees in this area.

Thunderstorm Wind, Nowata

When
September 7, 2:20 PM CST
Where
Nowata County, 0.2 mi W of Nowata Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.720, -95.624

Strong thunderstorm wind blew the doors off a steel-framed hangar, blew off a large portion of the roof of another steel-framed hangar, and flipped an airplane. A large steel-framed building just west of the airport had major damage to the roof and siding.

Thunderstorm Wind, Nowata

When
September 7, 2:20 PM CST
Where
Nowata County, 1.87 mi WNW of Nowata
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.712, -95.660

Strong thunderstorm wind snapped a number of power poles and uprooted trees.

Hail, Nowata

When
September 7, 2:20 PM CST
Where
Nowata County, 0.69 mi NW of Nowata Arpt
Measured
1.75 in hail
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.727, -95.628

Wind-driven golfball size hail broke windows, damaged the roofs and siding of homes, and damaged automobiles.

Thunderstorm Wind, Nowata

When
September 7, 2:25 PM CST
Where
Nowata County, 1.77 mi NNE of Nowata Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.744, -95.608

The Oklahoma Mesonet station northeast of Nowata measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Nowata

When
September 7, 2:30 PM CST
Where
Nowata County, 2.01 mi E of Nowata
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
36.699, -95.594

Strong thunderstorm wind destroyed several steel-framed structures, damaged a number of homes, snapped numerous power poles, and snapped or uprooted trees.

Thunderstorm Wind, Washington

When
September 7, 2:30 PM CST
Where
Washington County, Vera
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.450, -95.880

Strong thunderstorm wind blew portions of a roof off of a home.

Thunderstorm Wind, Rogers

When
September 7, 2:45 PM CST
Where
Rogers County, 3.74 mi SW of Catale
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.535, -95.432

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Rogers

When
September 7, 2:45 PM CST
Where
Rogers County, Claremore
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.320, -95.600

A large tree was uprooted by strong thunderstorm wind.

Thunderstorm Wind, Nowata

When
September 7, 2:48 PM CST
Where
Nowata County, 1.66 mi E of Nowata
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.700, -95.600

Strong thunderstorm wind damaged the metal siding of an outdoor garage, blew shingles off the roofs of several homes, and snapped large tree limbs.

Thunderstorm Wind, Craig

When
September 7, 2:53 PM CST
Where
Craig County, 0.63 mi WSW of Vinita Arpt
Measured
73 kt (84 mph) measured gust
Reported by
Public
Coordinates
36.618, -95.161

Thunderstorm wind gusts were measured to 84 mph at the Vinita toll booth on Will Rogers Turnpike.

Thunderstorm Wind, Rogers

When
September 7, 2:54 PM CST
Where
Rogers County, 0.53 mi WSW of Claremore
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.318, -95.609

Strong thunderstorm wind uprooted several trees and damaged the roofs of homes.

Thunderstorm Wind, Ottawa

When
September 7, 2:55 PM CST
Where
Ottawa County, Commerce
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.930, -94.870

Strong thunderstorm wind damaged the roof of a home, damaged a brick wall of a building, and blew the roof off of a shop.

Thunderstorm Wind, Ottawa

When
September 7, 2:58 PM CST
Where
Ottawa County, Miami
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Strong thunderstorm wind blew much of the roof off of a city maintenance wood-framed outbuilding and snapped large tree limbs.

Thunderstorm Wind, Ottawa

When
September 7, 2:58 PM CST
Where
Ottawa County, 0.52 mi NW of Quapaw
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.954, -94.788

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Ottawa

When
September 7, 3:00 PM CST
Where
Ottawa County, 2.05 mi ENE of Miami
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.888, -94.844

The Oklahoma Mesonet station near Miami measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Ottawa

When
September 7, 3:04 PM CST
Where
Ottawa County, 2.27 mi E of Miami
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.885, -94.839

Strong thunderstorm wind blew over a tractor trailer on I-44, injuring its driver.

Thunderstorm Wind, Ottawa

When
September 7, 3:07 PM CST
Where
Ottawa County, 2.91 mi SSE of Miami
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.841, -94.861

Strong thunderstorm wind blew a tractor trailer over a concrete retaining wall on I-44, resulting in the death of the driver.

Thunderstorm Wind, Ottawa

When
September 7, 3:10 PM CST
Where
Ottawa County, 0.54 mi SSE of Wyandotte
Measured
65 kt (75 mph) estimated gust
Reported by
Post Office
Coordinates
36.793, -94.725

Strong thunderstorm wind blew down several trees around town.

Thunderstorm Wind, Ottawa

When
September 7, 3:20 PM CST
Where
Ottawa County, 5.87 mi NE of Afton Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Post Office
Coordinates
36.670, -94.810

Several trees were blown down and numerous large tree limbs were snapped by strong thunderstorm wind between Fairland and Grove.

Thunderstorm Wind, Delaware

When
September 7, 3:25 PM CST
Where
Delaware County, Jay
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.420, -94.800

Strong thunderstorm wind blew down numerous large tree limbs onto power lines.

Thunderstorm Wind, Ottawa

When
September 7, 3:30 PM CST
Where
Ottawa County, 8 mi SSE of Wyandotte
Measured
65 kt (75 mph) estimated gust
Reported by
Post Office
Coordinates
36.693, -94.675

Strong thunderstorm wind blew down a few trees and numerous large tree limbs across the southeastern portion of the county.

Thunderstorm Wind, Craig

When
September 7, 3:30 PM CST
Where
Craig County, Bluejacket
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.800, -95.070

Strong thunderstorm wind damaged portions of the metal roof of a home and damaged a carport.

Thunderstorm Wind, Cherokee

When
September 7, 4:00 PM CST
Where
Cherokee County, 4 mi N of Tahlequah
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.978, -94.970

Strong thunderstorm wind blew the roof off of a barn and blew down large tree limbs.

Thunderstorm Wind, McIntosh

When
September 7, 4:15 PM CST
Where
McIntosh County, 2.74 mi N of Checotah
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.469, -95.524

Strong thunderstorm wind blew down privacy fences, tore the roof off of a shed, and damaged the roofs of several homes.

Thunderstorm Wind, Haskell

When
September 7, 4:45 PM CST
Where
Haskell County, 0.33 mi SSW of Tamaha
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.396, -94.983

Numerous large tree limbs were blown down by strong thunderstorm wind and the roof of a shed was damaged.

Thunderstorm Wind, Haskell

When
September 7, 4:53 PM CST
Where
Haskell County, 0.5 mi N of Keota
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
35.257, -94.921

Strong thunderstorm wind damaged the roof of a home and snapped many large tree limbs.

Thunderstorm Wind, Sequoyah

When
September 7, 5:00 PM CST
Where
Sequoyah County, 0.58 mi N of Sallisaw Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.438, -94.798

The Oklahoma Mesonet station near Sallisaw measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Sequoyah

When
September 7, 5:06 PM CST
Where
Sequoyah County, 1 mi NW of Muldrow
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.430, -94.613

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Le Flore

When
September 7, 5:14 PM CST
Where
Le Flore County, 3 mi E of Panama
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.170, -94.617

A storm spotter estimated thunderstorm wind gusts to 65 mph.

Thunderstorm Wind, Le Flore

When
September 7, 5:15 PM CST
Where
Le Flore County, Panama
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.170, -94.670

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Le Flore

When
September 7, 5:25 PM CST
Where
Le Flore County, Poteau
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Strong thunderstorm wind blew down numerous trees and power lines.

Thunderstorm Wind, Le Flore

When
September 7, 5:40 PM CST
Where
Le Flore County, 0.89 mi ENE of Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.133, -94.535

Large tree limbs were blown down by strong thunderstorm wind in Cameron.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Nowata2012-09-0773MaleMobile/Trailer HomeDirect
Thunderstorm Wind, Nowata2012-09-0770FemaleMobile/Trailer HomeDirect
Thunderstorm Wind, Nowata2012-09-070FemaleMobile/Trailer HomeDirect
Thunderstorm Wind, Ottawa2012-09-0770MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413760, 399391, 413768, 413769, 399038, 399393, 399394, 399400, 399388, 399409, 413771, 413772, 413773, 413775, 413777, 413778, 413779, 411742, 413780, 399389, 399043, 399042, 413781, 413782, 413783, 413784, 413785, 413786, 413787, 413788, 413789, 413815, 413816, 413817, 413818, 413819, 413821.